• question-icon

    What causes itching on the foot and swollen face while on Prednisone?

default
Posted on Tue, 1 Aug 2017 in Thyroid Problem and Hormonal Problems
Question: Dear Doctor,
Two weeks ago I had a 1.2gram growth on the parathyroid removed. My surgeon told me it was 400 times the size of the average cyst on a parathyroid (30 milligrams).
In Australian/ English measurement, prior to surgery, my PTH was around 19 and Calcium over 3.
On Friday I saw my GP for what I thought was an infection in my right smallest toe. It was red hot, swollen to twice the size and itchy. I was given Clyndamyacin antibiotics. After 24 hours the symptoms were worse and the swelling was spreading. I also had an allergic reaction to the antibiotic (I am allergic to penicillin too).
I returned to the GP yesterday, she rang the endocrinological surgeon and they decided that perhaps this is pseudogout now that the body was trying to readjust to the dropped level of calcium. (I have been on calcium tablets daily for two weeks though). I am awaiting new blood tests. They put me on panafcortelone 24 hours ago. I have woken up with a rash spreading from the inflamed toe up the foot as well as an itchy rash around the ankle and foot of the other leg as well as greater swelling in the face.
So my questions are; Can panafcortelone (prednisone) cause itchyness and swelling of the other foot as well as my swelling of the face?
Can pseudo gout case a rash on the other foot? what else could be causing the itchiness and rash?
In summary, both feet have itchy rash, with the right foot having overall swelling and a hot red right small toe.
Sincerely, XXXXXXX
Aged 48.

doctor
Answered by Dr. Mirjeta Guni 5 hours later
Brief Answer:
An allergic reaction is suspected;

Detailed Answer:
Hello and thank you for asking!
Pseudogout most commonly affects the knees. Less often, wrists and ankles and specially toes are involved.
The risk of pseudogout is higher for people who have excessive calcium or iron in their blood or too little magnesium and overactive parathyroid gland.
The diagnosis is confirmed by X-ray and rarely aspiration of the liquid is required to confirm the presence of crystals.
In your case it may be gout or pseudogout with concomitant infection ( rash and swelling of the foot) that need antibiotic treatment.
The rash in the other leg and face is an allergic reaction ( probably due to prednisone, even though it's rare) that needs prompt medical treatment.
Pseudogout does not cause rash and swelling of the other foot.
So I would suggest to see a physician in person or call your GPS who knows better your situation.
Kind regards,
Dr.Mirjeta

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Mirjeta Guni 20 minutes later
Hello and thank you for your response.
My GP has contacted me with the blood results. The inflammation marker is 6.2 (5.0 normal), calcium 2.15 (normal is 2.1 to 2.6) and PTH is 11.9 (Australian measurements).
My GP has advised that since the heat is less and the the swelling is improving to take pallaramine at night. I have been taken off the antibiotics.
Given you are an endocrinologist, now that yesterday's blood tests have come in, do you think the pallaramine and steroid is enough or should I present to hospital given the swelling in the face and foot?
doctor
Answered by Dr. Mirjeta Guni 1 hour later
Brief Answer:
Swelling in the face needs prompt medical help;

Detailed Answer:
Welcome back,
From your previous description i could understand that the swelling is getting worse, not better.
If antihistamines and prednisone are working, there is no need to see a physician.
If the swelling is getting worse and the foot is still hot, I would suggest not to wait. You didn't mention for how long did you take the antibiotics, but if the swelling and the signs of inflammation do not improve probably there is needed to take them longer. Swelling in the face is a symptom to be taken into consideration.
Calcium level is normal, so there is no need to worry.
Regards,
Dr.Mirjeta
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
Answered by
Dr.
Dr. Mirjeta Guni

Endocrinologist

Practicing since :2006

Answered : 2304 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Magnesium

doctor1 MD

Respectable Dr. Very recently after my check up doctor advised me to take Istamet 50 mg/ 500 Mg morining and evening.Just want to make sure, there...

doctor1 MD

Hi I am 26 years .. suffering from RA i was diagnosed 10 yrs. back. I am currently taking folitrax 5 mg and folvite 20 mg on weekends and HCQS 20...

doctor1 MD

Dear Sir, My Mother had an convulsion 3 months back & it was diagnised as Meninzioma & Surgery was done. Since then.she was using EPTOIN 100 mg...

doctor1 MD

Hello Sir I have had kidney stone operation twice one in 2008 and then in 2012.. I had 14 stones in 2008 and 6 in 2012.. both the times i got...

doctor1 MD

I am a 72 year old woman. For the past week I have been getting excruciating thigh muscle cramping thinking it was sciatica . My doc doesn't have...

doctor1 MD

This is a follow-up to our chat of a few days ago re magnesium to alleviate intense muscle spasms in my thigh. It seems to be helping along with...

doctor1 MD

I've been suffering from diverseretulitis since 7th December,went to clinic, on 12..Received antibiotics,taking miralax .Have not had BM since...

Get personalised answers from verified doctor in minutes across 80+ specialties

121 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Mirjeta Guni
  • Q - What causes blurred vision, digestive issues and dizziness when...

  • Q - What causes weight gain and heat intolerance while on Synthroid,...

  • Q - Suggest treatment for weight gain when diagnosed with adrenal fatigue

  • Q - What causes hyperthyroidism?

  • Q - What are the side effects of long term intake of Aspirin?

  • Q - What do anxiety and palpitations and TSH level of 3.0 indicate?

  • Q - Suggest the ideal dosage for vitamin D supplement

  • Q - What causes increased weight gain with abdominal pain?

  • Q - Suggest treatment for insomnia and dizziness in a hypertensive person

  • Q - What are the possible effects of switching from Humalog to Novolog?

backtotop2